Hail, Ellis
- When
- June 9, 3:03 PM CST
- Where
- Ellis County, 0.69 mi N of Victoria
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.860, -99.150
Scattered thunderstorms brought sub severe storms to portions of western Kansas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Scattered thunderstorms brought sub severe storms to portions of western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 2:55 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 355 PM CDT Fri Jun 9 2023 ...Updated Short Term and Long Term Sections... .SHORT TERM...(This evening through Saturday night) Issued at 354 PM CDT Fri Jun 9 2023 Main concern in the Short Term period is strength, longevity, placement of tonight's forecast mesoscale convective system (MCS). Mid-afternoon thunderstorm activity was already underway across northwest KS extending east-southeast across the I-70 corridor down into central and south central KS. Much of this activity was just outside the boundary of the DDC forecast area, however the expectation is that there will be a slow expansion southward of the I-70 activity down toward the Highway 96 corridor through the late afternoon and early evening. This will likely merge with southeast Colorado storms later in the evening, eventually forming the well- advertised MCS as it marches across KS tonight. Short term convective-allowing models (CAMs), particularly the HRRR have been quite consistent with the track of the MCS tonight from southeast CO into the bulk of southwest KS, which is why POPs were increased to 60 to 80 percent over a larger portion of our southwest KS region. The ongoing storms this afternoon were north of the best vertical wind shear environment, so these initial storms were rather disorganized, although the coverage of convection was quite numerous and will continue to expand in coverage through the evening. There is a Slight Risk of severe from the SPC, mainly far southwest Kansas where storms in this region will be much closer to the better shear. The MCS will clear our region early Saturday morning, and for the better part of the day, southwest Kansas will be in a region of subsidence behind the MCS and its leftover mesoscale convective vorticity (MCV) anomaly. The June airmass will recover by late afternoon with temperatures warming into the mid 80s for a high, although tomorrow afternoon and evening thunderstorms will be confined to mainly northern Kansas and northeastern Colorado. .LONG TERM...(Sunday through Friday) Issued at 354 PM CDT Fri Jun 9 2023 A rather strong cold front will push south late Saturday Night, which will bring cooler air into southwest Kansas on northeasterly winds. Both Sunday and Monday look particularly cool on the latest model runs. Highs have been lowered both days, especially Monday. In fact, the airmass Monday looks cool enough that once we get into a post-frontal upslope regime, widespread low stratus cloud cover is likely to break out on Monday, especially the western DDC CWA region which would really curtail any decent warmup. Meanwhile, yet another robust Pacific jet streak will be advancing on the Southern Rockies and High Plains by late Monday-Monday Night. This will induce low pressure to our south/southwest, enhancing low level upslope flow with pretty good moisture advection. Monday Night, it certainly appears there will be another formidable MCS developing out across eastern Colorado moving into adjacent far western/southwestern Kansas late in the evening/overnight. The stubborn remnant cool airmass will be augmented by any MCS activity, such that Tuesday will also probably be pretty cool, and this is also reflected in the latest forecast with highs in the 73 to 77F range across much of southwest and west central KS. The polar frontal zone will remain in place across the southern/central Plains with a pretty good west- southwest to east-northeast oriented upper level jet in vicinity of the frontal zone mid-week. This will favor multiple rounds of shower and thunderstorm activity until the jet finally clears our region later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1238 PM CDT Fri Jun 9 2023 Scattered thunderstorms will develop late afternoon across portions of mainly west central Kansas, but will keep VCTS out of the HYS and DDC TAF for now, regarding the initial thunderstorms due to slow movement and isolated to widely scattered coverage. VCTS will be all terminals DDC, GCK, LBL, and HYS for the much higher probability of impact due to a fairly large thunderstorm cluster later on this evening. Prevailing TSRA will likely be needed in a future TAF update, but timing is a bit too uncertain to nail this down in the TAF as of this 18Z issuance, so will be going with 3 hours of VCTS mid to late this evening. Very gusty winds are likely around the thunderstorms tonight, given how large the convective system is expected to be. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 59 78 / 60 20 30 0 GCK 59 85 58 78 / 80 20 20 0 EHA 57 84 57 79 / 60 10 10 0 LBL 59 85 59 80 / 80 10 20 0 HYS 62 87 60 77 / 60 40 50 10 P28 65 86 64 81 / 70 30 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 1222 AM CDT Fri Jun 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1222 AM CDT Fri Jun 9 2023 /1122 PM MDT Thu Jun 8 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight Strong to severe thunderstorms are expected this afternoon and evening. Strong/damaging winds, large hail, and heavy rainfall are the main threats. Coverage could end up scattered in nature. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
3 hail, 2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106792, 1106793, 1106814, 1106894, 1106895.